Get access

Drug-Induced Lithium Toxicity in the Elderly: A Population-Based Study

Authors

  • David N. Juurlink MD, PhD,

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Muhammad M. Mamdani PharmD, MA, MPH,

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Alexander Kopp BA,

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Paula A. Rochon MD, MPH,

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Kenneth I. Shulman MD, SM,

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author
  • Donald A. Redelmeier MD, MSc

    1. From the *Clinical Epidemiology and Healthcare Research Program, Departments of Medicine, Pediatrics, §Pharmacy, and Psychiatry, University of Toronto, Toronto, Ontario, CanadaKunin-Lunenfeld Applied Research Unit at the Baycrest Center for Geriatric Care, Toronto, Ontario, Canada#Institute for Clinical Evaluative Sciences, Toronto, Ontario, Canada.
    Search for more papers by this author

  • This project was funded by New Emerging Team Grant (NET-54010) from the Canadian Institutes of Health Research (CIHR). Dr. Juurlink was supported by a Postdoctoral Fellowship award from CIHR and by the Clinician-Scientist Program of the Department of Medicine at the University of Toronto. Dr. Mamdani was supported by a New Investigator award from CIHR. Dr. Rochon was supported by a Career Scientist award from CIHR. Dr. Redelmeier was supported by a Career Scientist award from the Ontario Ministry of Health and the de Sousa chair in trauma at the University of Toronto.

Address correspondence to Dr. David Juurlink, G-Wing, Room 106, Sunnybrook and Women's College Health Sciences Center, 2075 Bayview Avenue, Toronto, Ontario, Canada M4N 3M5. E-mail: david.juurlink@ices.on.ca

Abstract

Objectives: To study the association between hospital admission for lithium toxicity and the use of diuretics, angiotensin-converting enzyme (ACE) inhibitors, and nonsteroidal antiinflammatory drugs (NSAIDs) in the elderly.

Design: Population-based nested case-control study.

Setting: Ontario, Canada.

Participants: Ontario residents aged 66 and older treated with lithium.

Measurements: Estimated relative risk of hospital admission for lithium toxicity.

Results: From January 1992 to December 2001, 10,615 elderly patients continuously receiving lithium were identified, of whom 413 (3.9%) were admitted to the hospital at least once for lithium toxicity. After adjustment for potential confounders, a dramatically increased risk of lithium toxicity was seen within a month of initiating treatment with a loop diuretic (relative risk (RR)=5.5, 95% confidence interval (CI)=1.9–16.1) or an ACE inhibitor (RR=7.6, 95% CI=2.6–22.0). Conversely, neither thiazide diuretics nor NSAIDs were independently associated with a significantly increased risk of hospitalization for lithium toxicity.

Conclusion: The use of loop diuretics or ACE inhibitors significantly increases the risk of hospitalization for lithium toxicity, particularly in naïve recipients.

Get access to the full text of this article

Ancillary